Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 321, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2018, 10:42 PM CDT for Morton County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 10:42 PM CDT (03:42 UTC)
- Expired
- Jul 22, 2018, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:27 PM CDT | TSTM WND GST 59 | 4 Wnw Elkhart, KS | MESONET STATION C8810, 4 WNW ELKHART. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
294 WUUS53 KDDC 230342 SVRDDC KSC129-230445- /O.NEW.KDDC.SV.W.0321.180723T0342Z-180723T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1042 PM CDT SUN JUL 22 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Morton County in southwestern Kansas... * Until 1145 PM CDT. * At 1042 PM CDT, a severe thunderstorm was located 13 miles south of Stonington, or 19 miles west of Elkhart, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Elkhart, Rolla, Richfield and Wilburton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3738 10204 3739 10158 3699 10157 3699 10204 TIME...MOT...LOC 0342Z 273DEG 31KT 3711 10222 HAIL...<.75IN WIND...60MPH $$ RBURG
1 follow-up statement
477 WWUS53 KDDC 230409 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1109 PM CDT SUN JUL 22 2018 KSC129-230445- /O.CON.KDDC.SV.W.0321.000000T0000Z-180723T0445Z/ Morton KS- 1109 PM CDT SUN JUL 22 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR MORTON COUNTY... At 1108 PM CDT, a severe thunderstorm was located 11 miles northwest of Elkhart, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elkhart, Rolla, Richfield and Wilburton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3738 10204 3739 10158 3699 10157 3699 10204 TIME...MOT...LOC 0408Z 288DEG 20KT 3715 10199 HAIL...<.75IN WIND...60MPH $$ RBURG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:07 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 22, 6:07 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT Sun Jul 22 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Monday) Issued at 310 PM CDT Sun Jul 22 2018 There is a high theta-e axis near 850 mb along the KS-CO line this afternoon, with light easterly upslope surface winds. Although a favorable setup for thunderstorms exists thermodynamically, the upper 596 DM 500 mb ridge is positioned right over the front range, implying very poor steering flow despite the very steep mid level lapse rates. Of the convective allowing models, the HRRR/NMM/ARW and nested NAM do not start developing convection until around 21 UTC or later across the front range. With mid evening, propagation toward the favorable airmass, convective segments and leading outflow winds should reach our far western counties as early as 10 pm, lingering into the early overnight hours. For Late tonight and Monday, a cold front will push south through the area by 4 am while a shortwave riding through the edge from CO into western KS. The NAM is showing pockets of heavy rainfall over sections of west central and southwest Kansas through noon Monday, with ongoing precipitation into the afternoon. Cloudiness and precipitation should have a negative effect of temperature trends as well for Monday. .LONG TERM...(Monday night through Sunday) Issued at 310 PM CDT Sun Jul 22 2018 It is likely to be dry Tuesday and Tuesday night again, but by mid week the models are trending toward another wet period with occasional cool fronts and shortwaves riding through the northwest flow as the upper high continues retrograde toward the desert southwest. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 604 PM CDT Sun Jul 22 2018 Easterly winds at 10 knots or less across western Kansas in the evening will back to the northeast overnight as a surface boundary moves from southwest Kansas into the Panhandle of Texas and Oklahoma. A subtle upper level wave will also move across southwest Kansas overnight which will result in increasing clouds in the 850mb to 600mb level based on BUFR soundings. There may also be a slight chance for thunderstorms. At this time it appears the area more favorable for this convection will be north of Dodge City between 09z and 18z. Given how widely scattered this convection is expected overnight will not include mention of this convection in the 00z TAFS at Dodge City just yet. Did include a period of VCTS in the Garden City and Hays TAFS early Monday morning. Although the rain may be scattered and occur mainly early Monday the low VFR ceilings are expected to linger through late day. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 85 68 89 / 30 40 10 10 GCK 70 83 66 87 / 40 50 30 30 EHA 69 84 66 88 / 50 20 30 20 LBL 72 86 68 89 / 20 20 20 20 HYS 69 85 66 88 / 30 30 10 10 P28 72 87 70 92 / 10 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jul 22, 1:37 AM CDT, 21 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 137 AM CDT Sun Jul 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Late night showers and thunderstorms will be possible late Sunday night and into Monday morning. It is unlikely these storms will be severe by then. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible during this period. It is too early to determine if storms will be severe or not. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Excessive heat: Limited risk * Saturday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 22, 10:27 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 1027 PM CDT SUN JUL 22 2018 KSZ074-084-230430- Stanton KS-Morton KS- 1027 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL 1130 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Stonington, or 19 miles southwest of The Saunders Elevator, moving east at 35 mph. Wind gusts of 55 mph will be possible with and ahead of this storm. Locations impacted include... Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The Saunders Elevator. LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204 TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:27 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 63 min |
| Jul 22, 11:30 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 75 min |
| Jul 22, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| Jul 23, 12:27 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Jul 23, 12:51 AM CDT | Special Weather Statement | DDC | Meade, Seward | 54 min |
| Jul 23, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 57 min |
| Jul 23, 4:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.